Home' Australian Pharmacist : Australian Pharmacist July 2016 Contents Australian Pharmacist July 2016 I © Pharmaceutical Society of Australia Ltd.
For frail, elderly people, whether living at home or in a residential aged
care facility, managing diabetes has a different rationale for treatment than
for younger people.
Guidelines and recommendations
for diabetes care for this group do
exist, but are based on addressing the
patient’s particular care, spiritual and
The primary objective
is preserving quality of life rather than
preventing and managing long term
complications of hyperglycaemia,
which are no longer of great relevance.
Managing blood glucose may involve
different target BGLs to ensure
symptoms of hypo or hyperglycaemia
do not affect quality of life.
Frail elderly people can be considered to
be those with co‐morbidities – physical,
mental or emotional – that would make
management of their diabetes more
difficult and are at increased risk of other
Pharmacists need to be alert for:
Hyperglycaemia – may worsen pain,
and cause confusion, thirst, and
Hypoglycaemia – common with
long duration diabetes regardless
of HbA1c. Severe hypoglycaemia in
the elderly is associated with cardiac
abnormalities and brain damage.
Advancing age can change the
threshold for autonomic symptoms
of hypoglycaemia causing lack of
awareness of the normal heralding
symptoms. In the elderly, there is
altered release of counter‐regulatory
hormones and greater impairment
in psychomotor performance during
Physical disabilities – hearing loss
may affect ability to understand
instructions from health providers.
Vision loss can affect ability to manage
medicines, blood glucose meters and
inject insulin. Reduced physical activity
will affect insulin dosing.
Cognitive impairment – can affect
adherence and ability to manage
Depression – there is a higher
prevalence of depression in adults
If unrecognised and
untreated, depression can adversely
affect self‐care, medication adherence,
cause anorexia, nausea, higher HbA1c
levels, more missed insulin doses
and more hospital presentations for
Pain – may cause difficulty with self‐
care and affect glycaemic control. Pain
medications can cause confusion and
Decline in food intake – drugs such as
sulfonylureas may require reduced
Weight loss – metformin dosing needs
to be reviewed as it can cause nausea
Hepatic failure in palliative patients –
may affect all drugs hepatically cleared
and increase risk of lactic acidosis.
Steroid use – corticosteroids may
be necessary in a palliative setting
and cause an increase in BGLs.
If symptomatic, long‐acting insulin
may need to be used.
Diabetes care in aged care
and end of life
BY SUE SCOTT
Type 1 diabetes
When an elderly person with Type 1
diabetes (T1DM) transitions from self‐care
to needing a carer/nurse to administer
insulin, the type of insulin used may
need to change. For example basal bolus
dosing could change to long‐acting
insulin or biphasic insulin. The changes
that need to occur will depend on
the patient and their needs and the
availability of carers/nurses.
Managing insulin to carbohydrate ratios and
correction factors in T1DM is more difficult
with aging. An option is to have fixed meal
dosing and an eating plan with consistent
carbohydrates each meal.
From a quality of life perspective, less
finger prick testing may be preferred with
a need, instead, to recognise symptoms
of hyperglycaemia such as polydipsia
Type 2 diabetes
With respect to recommendations
guiding treatment for elderly Type 2
diabetes (T2DM) patients, tight glycaemic
control is not an aim of treatment.
International Diabetes Federation
Guidelines recommend a target HbA1c
for the independent elderly at 7.0–7.5%
Sue Scott is Queensland based accredited pharmacist
and diabetes educator. She is a former PSA State
» ACCREDITED PHARMACIST SPECIAL INTEREST GROUP
Links Archive Australian Pharmacist June 2016 Australian Pharmacist August 2016 Navigation Previous Page Next Page